Volume 19 (2015)

Download this article
Download this article For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
MSP Books and Monographs
About this Series
Editorial Board
Ethics Statement
Author Index
Submission Guidelines
Author Copyright Form
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
Broken Lefschetz fibrations and mapping class groups

R İnanç Baykur and Kenta Hayano

Geometry & Topology Monographs 19 (2015) 269–290

arXiv: 1410.5531

Abstract

The purpose of this note is to explain a combinatorial description of closed smooth oriented 4–manifolds in terms of positive Dehn twist factorizations of surface mapping classes, and further explore these connections. This is obtained via monodromy representations of simplified broken Lefschetz fibrations on 4–manifolds, for which we provide an extension of Hurwitz moves that allows us to uniquely determine the isomorphism class of a broken Lefschetz fibration. We furthermore discuss broken Lefschetz fibrations whose monodromies are contained in special subgroups of the mapping class group; namely, the hyperelliptic mapping class group and in the Torelli group, respectively, and present various results on them which extend or contrast with those known to hold for honest Lefschetz fibrations. Lastly, we observe that there are infinitely many pairwise nonisomorphic broken Lefschetz fibrations with smoothly isotopic regular fibers.

Keywords
broken Lefschetz fibration, Hurwitz system
Mathematical Subject Classification 2010
Primary: 30F99, 57R45
References
Publication
Received: 3 June 2015
Accepted: 3 June 2015
Published: 29 December 2015
Authors
R İnanç Baykur
Department of Mathematics and Statistics
University of Massachusetts
Amherst, MA 01003-9305
USA
Kenta Hayano
Department of Mathematics
Graduate School of Science
Hokkaido University
Sapporo, Hokkaido 060-0810
Japan